Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Mobile, AL

February 5, 2020Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 5, 2020, 6:33 PM CST for Wilcox County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2020, 6:33 PM CST (00:33 UTC)
Expired
Feb 5, 2020, 7:00 PM CST
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 134 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS54 KMOB 060033
SVRMOB
ALC131-060100-
/O.NEW.KMOB.SV.W.0020.200206T0033Z-200206T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
633 PM CST Wed Feb 5 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wilcox County in south central Alabama...

* Until 700 PM CST.

* At 633 PM CST, a severe thunderstorm was located 4 miles southeast
  of Camden, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3206 8718 3205 8718 3205 8686 3201 8686
      3184 8732 3194 8737 3207 8719
TIME...MOT...LOC 0033Z 239DEG 51KT 3193 8725 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JLH
2 follow-up statements
002 
WWUS54 KMOB 060048
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
648 PM CST Wed Feb 5 2020

ALC131-060100-
/O.CON.KMOB.SV.W.0020.000000T0000Z-200206T0100Z/
Wilcox AL-
648 PM CST Wed Feb 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR EAST CENTRAL WILCOX COUNTY...

At 648 PM CST, a severe thunderstorm was located 11 miles south of
Belknap, or 15 miles east of Camden, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Wilcox County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3206 8718 3205 8718 3205 8693 3196 8712
      3199 8721 3207 8719
TIME...MOT...LOC 0048Z 237DEG 50KT 3205 8704 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JLH
131 
WWUS54 KMOB 060057
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
657 PM CST Wed Feb 5 2020

ALC131-060107-
/O.EXP.KMOB.SV.W.0020.000000T0000Z-200206T0100Z/
Wilcox AL-
657 PM CST Wed Feb 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILCOX COUNTY
WILL EXPIRE AT 700 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3206 8718 3205 8718 3205 8693 3196 8712
      3199 8721 3207 8719
TIME...MOT...LOC 0057Z 239DEG 51KT 3211 8693 

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:59 PM CST, 34 minutes earlier.

Area forecast discussion, Feb 5, 5:59 PM CST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
559 PM CST Wed Feb 5 2020

.NEAR TERM UPDATE /Now Through Thursday night/...The forecast has
been updated to include a wind advisory and for newly issued
Tornado Watch 24 in effect for portions of the area. Updates have
been issued. /13

Previous discussion...First batch of thunderstorms has developed
over northern Gulf waters and is currently moving onshore across
the local area. These storms will bring gusty winds and heavy rain
over the next few hours, but the severe threat remains limited at
this time.

The greater potential for severe weather continues to be focused
into two waves, one this afternoon/evening and another Thursday morning.
While this morning convection will likely work over any
instability that has developed thus far, recovery is expected by
this afternoon and evening as daytime heating leads to ~1000 J/kg
MLCAPE across much of the area. This, coupled with a strengthening
low-level jet (850 mb winds increasing to around 50 knots), will
produce an environment capable of supporting organized convection,
including supercells, by late afternoon hours. Storms will be
capable of producing damaging straight-line winds and possibly a
few tornadoes. The Storm Prediction Center has maintained a Slight
Risk over our entire area in their latest 1630Z update.

Instability wanes during overnight hours (~500 J/kg MLCAPE) and
wind shear becomes more unidirectional as the surface low passes
to our north. These factors will lead to a decreasing tornado
threat as we head into tonight and Thursday morning. However,
despite low-level shear becoming unidirectional, the LLJ itself
continues to strengthen to around 60 knots by early Thursday
morning. This will maintain the damaging straight-line wind threat
as storms should be able to mix some of that energy down to the
surface. This will especially be the case for a squall line that
is progged to develop along the cold front and push through the
area Thursday morning and afternoon. This second pulse of
convection will also introduce a greater threat for flooding as
more widespread heavy rain moves into the area. Currently
expecting widespread rainfall amounts of 3 to 6 inches, with local
amounts up to 8 inches possible. The greatest flooding threat
will exist along the coast and over southwest and south-central
Alabama counties, where a Flash Flood Watch remains in effect
through Thursday afternoon. With the strong onshore flow, we have
opted to issue a Wind Advisory for our coastal counties on
Thursday. A High Surf Advisory remains in effect along the beaches
of Alabama and the western Florida panhandle this evening through
early Friday morning as well, and we will also have to monitor
for the potential of coastal flooding, but as of now all guidance
shows water levels along the coast remaining below minor flood
criteria as the peak time of strongest onshore flow Thursday
morning coincides with astronomical low tides across the region.

The cold front and associated squall line push out of the area by
late Thursday evening, with a cooler and drier west to northwest
flow setting up in its wake Thursday night. Temperatures will be
warm today (low 70s) and mild tonight (upper 50s and low 60s) due
to the onshore flow and cloud cover. Temps on Thursday begin to
drop over the western half of the area due to early FROPA timing,
with highs ranging from low 70s east of I-65 to low 60s west of
I-65. Lows Thursday night will be much colder in the wake of the
FROPA, dipping to the mid 30s and low 40s. /49

&&

.AVIATION...
00Z issuance...IFR to MVFR conditions will prevail through much of
the period. Gusty south to southwest winds of 15 to 20 knots with
higher gusts will continue through Thursday morning. A squall
line moves through the area from west to east Thursday morning
and afternoon, with winds shifting to westerly and precip ending
in its wake. Patchy fog, possibly dense at times, remains possible
along the coast through tonight before clearing up after the
frontal passage on Thursday. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday afternoon for ALZ052>060-
     261>266.

     Wind Advisory from 2 AM to 10 AM CST Thursday for ALZ055>060-
     261>266.

     High Rip Current Risk through Friday evening for ALZ265-266.

     High Surf Advisory from 9 PM this evening to 6 AM CST Friday for
     ALZ265-266.

FL...Flash Flood Watch through Thursday afternoon for FLZ201>206.

     Wind Advisory from 2 AM to 10 AM CST Thursday for FLZ201>206.

     High Rip Current Risk through Friday evening for FLZ202-204-206.

     High Surf Advisory from 9 PM this evening to 6 AM CST Friday for
     FLZ202-204-206.

MS...Flash Flood Watch through Thursday afternoon for MSZ078-079.

GM...Small Craft Advisory until 3 PM CST Thursday for GMZ650-655-670-
     675.

     Gale Warning from 3 PM Thursday to 6 AM CST Friday for GMZ650-
     655-670-675.

     Dense Fog Advisory until 9 AM CST Thursday for GMZ630>632.

     Small Craft Advisory until 6 AM CST Friday for GMZ630>636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 5, 5:08 AM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
508 AM CST Wed Feb 5 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-061115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
508 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle.

A Flash Flood Watch is in effect for portions of southeast
Mississippi, portions of southwest Alabama, south central
Alabama, the western Florida panhandle beginning 3:00 PM CST
Wednesday until 6:00 PM CST Thursday.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle beginning 9:00 PM CST Wednesday
until 6:00 AM CST Friday.

Heavy rainfall is likely Wednesday and Thursday, with several rounds
of training showers and thunderstorms expected to bring rainfall
amounts of 2 to 4 inches area-wide, with local amounts of 6 inches
or more possible. Severe storms with damaging winds are also expected,
along with the potential for tornadoes, mainly from late Wednesday
afternoon through Thursday morning.

Areas of dense fog will be possible tonight, especially along the
coast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle until 12:00 AM CST
Saturday.

A Flash Flood Watch is in effect for portions of southeast
Mississippi, portions of southwest Alabama, south central
Alabama, the western Florida panhandle beginning 3:00 PM CST
Wednesday until 6:00 PM CST Thursday.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle beginning 9:00 PM CST Wednesday
until 6:00 AM CST Friday.

.SPOTTER INFORMATION STATEMENT...

Please go to weather.gov/mob for additional information.

Activation of SkyWarn severe spotter networks may be required
through Tuesday.

GMZ630>636-650-655-670-675-061115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
508 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect for the coastal waters from
Pensacola FL to Pascagoula MS out 20 NM, the coastal waters from
the Okaloosa/Walton county line FL to Pensacola FL out 20 NM,
Mobile Bay, Mississippi Sound and western Florida bay waters.

A Small Craft Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters beginning 6:00 PM CST
Wednesday.

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm beginning 6:00 PM CST Wednesday.

A Gale Watch is in effect for the Alabama and western Florida
waters out 60 nm beginning 3:00 PM CST Thursday.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Dense Fog Advisory is in effect for the coastal waters from
Pensacola FL to Pascagoula MS out 20 NM, the coastal waters from
the Okaloosa/Walton county line FL to Pensacola FL out 20 NM,
Mobile Bay, Mississippi Sound and western Florida bay waters
until 12:00 PM CST Wednesday.

A Small Craft Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters beginning 6:00 PM CST
Wednesday until 6:00 AM CST Friday.

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm beginning 6:00 PM CST Wednesday until
3:00 PM CST Thursday.

A Gale Watch is in effect for the Alabama and western Florida
waters out 60 nm beginning 3:00 PM CST Thursday until 6:00 AM CST
Friday.

In the hours before

Local storm report, Feb 5, 5:00 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 NNE PACE              30.61N 87.15W
02/05/2020                   SANTA ROSA         FL   PUBLIC

            FLOODING REPORTED AT PACE HIGH SCHOOL.

&&

CGAL
Local storm report, Feb 5, 5:19 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
519 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       2 WSW GONZALEZ          30.56N 87.32W
02/05/2020  M7.03 INCH       ESCAMBIA           FL   TRAINED SPOTTER

            7.03 INCHES OF RAIN, SPOTTER REPORTED, 2
            MILES WSW OF GONZALES, FL NEAR PENSACOLA.

&&

SRM
Special weather statement, Feb 5, 5:55 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
555 PM CST Wed Feb 5 2020

ALZ051-060030-
Choctaw AL-
555 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 630 PM CST...

At 555 PM CST, the strong thunderstorm was located 5 miles west of
Lisman, or 10 miles northwest of Butler, moving northeast at 55 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Lisman and Pennington.

A Tornado Watch remains in effect until midnight CST for southwestern
Alabama.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3211 8805
      3209 8804 3207 8806 3207 8810 3205 8812
      3192 8847 3231 8842
TIME...MOT...LOC 2355Z 239DEG 49KT 3219 8837

JLH
Special weather statement, Feb 5, 6:02 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CST Wed Feb 5 2020

ALZ053-060030-
Clarke AL-
602 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CLARKE COUNTY UNTIL 630 PM CST...

At 601 PM CST, the strong thunderstorm was located 7 miles southwest
of Whatley, or 7 miles northeast of Jackson, moving northeast at 65
mph.

Dime size hail has been reported by Clarke county emergency
management and has accumulated and resulted in hazardous travel.
Although hail is small it may accumulate on roads and result in
hazardous travel.

Locations impacted include...
Jackson, Grove Hill, Whatley and Fulton.

A Tornado Watch remains in effect until midnight CST for southwestern
Alabama.

LAT...LON 3183 8762 3183 8750 3181 8750 3181 8752
      3170 8752 3170 8757 3163 8757 3140 8790
      3140 8792 3139 8792 3138 8794 3142 8791
      3144 8793 3145 8791 3150 8791 3153 8794
      3153 8797 3157 8803 3188 8763
TIME...MOT...LOC 0001Z 229DEG 57KT 3159 8781

JLH
Special weather statement, Feb 5, 6:16 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
616 PM CST Wed Feb 5 2020

ALZ054-055-060045-
Wilcox AL-Monroe AL-
616 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MONROE AND SOUTHERN WILCOX COUNTIES UNTIL 645 PM CST...

At 615 PM CST, the strong thunderstorm was located 6 miles south of
Yellow Bluff, or 14 miles southwest of Camden, moving northeast at 55
mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Camden and Yellow Bluff.

LAT...LON 3214 8728 3214 8725 3212 8726 3212 8725
      3210 8723 3208 8719 3205 8718 3205 8700
      3173 8750 3175 8752 3181 8752 3182 8750
      3183 8750 3183 8758 3187 8761 3217 8729
TIME...MOT...LOC 0015Z 229DEG 49KT 3186 8748

JLH
Local storm report, Feb 5, 6:24 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
624 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      6 NW MILTON             30.69N 87.11W
02/05/2020                   SANTA ROSA         FL   PUBLIC

            MARTIN RD., NORTH OF WILLARD NORRIS RD.
            THERE IS SEVERE FLOODING REPORTED OVER
            ROADWAY.

&&

SRM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:02 PM CSTSpecial Weather StatementMOBClarke28 min
Feb 5, 6:16 PM CSTSpecial Weather StatementMOBWilcox29 min
Feb 6, 12:00 AM CSTSpecial Weather StatementMOBCrenshaw45 min
Feb 6, 12:42 AM CSTTornado WarningMOBCrenshaw12 min
Feb 6, 1:07 AM CSTSevere Thunderstorm WarningMOBChoctaw38 min
Feb 6, 1:56 AM CSTAreal Flood AdvisoryMOBChoctaw3 hr
Feb 6, 2:35 AM CSTFlash Flood WarningMOBChoctaw6 hr
Feb 6, 2:35 AM CSTSevere Thunderstorm WarningMOBWilcox9 min
Feb 6, 3:26 AM CSTSpecial Weather StatementMOBClarke49 min
Feb 6, 3:43 AM CSTSevere Thunderstorm WarningMOBClarke, Wilcox47 min
Feb 6, 3:50 AM CSTTornado WarningMOBClarke, Wilcox40 min
Feb 6, 4:39 AM CSTSpecial Weather StatementMOBChoctaw51 min
Feb 6, 8:53 AM CSTSpecial Marine WarningMOB67 min
Feb 6, 9:10 AM CSTSpecial Weather StatementMOBButler50 min
Feb 6, 9:14 AM CSTSevere Thunderstorm WarningMOBButler, Crenshaw46 min
Feb 6, 9:53 AM CSTSpecial Marine WarningMOB67 min
Feb 6, 10:33 AM CSTWind AdvisoryMOBButler, Conecuh, Covington, Crenshaw, Escambia, Monroe87 min
Feb 6, 10:55 AM CSTSpecial Marine WarningMOB65 min
Feb 6, 11:52 AM CSTSpecial Marine WarningMOB53 min
Feb 6, 11:53 AM CSTSpecial Marine WarningMOB37 min
Feb 6, 11:57 AM CSTSmall Craft AdvisoryMOB27 hr
Feb 6, 12:06 PM CSTWind AdvisoryMOBBaldwin, Mobile18 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.